Texas, 2001Damaging Wind in Texas, September 20, 2001
September 20, 2001 · NWS MAF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 20, 2:24 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 20, 2:24 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT THU SEP 20 2001
WATER VAPOR SHOWS WELL DEFINED SHRTWV TROF MVG E ACRS SRN NM WHILE
LOW LEVEL WLY PUSH GATHERING MOMENTUM AS GDP 24021KT WITH FALLING
DWPNT. SHRTWV TROF ENERGY MVG INTO MORE FAVORABLE ENVIRONMENT WITH
7H-5H LRS GREATER THAN 7.5 C/KM AND SFC DWPNTS MID 60S. THIS WITH
SFC TEMPS N90 IS YIELDING SB CAPES NEAR 3K J/KG...STILL SOME WORK
WITH NEAR 100 CINH. SIGNS OF BACKING LOW LEVEL WIND FIELD ON KMAFS
VWP...AS SUCH EXPECT SUFFICIENT MSTR TO BE IN PLACE FOR A FEW ISOLD
STRONG TO SEVERE TSTMS MAINLY E OF LINE FROM KHOB TO MARATHON.
LOOKING UPSTREAM AT WSM PROFILER 3H WINDS IS 35KTS AND WITH SFC-85H
WINDS AROUND 10KTS EXPECT VWS WILL LIMIT SVR THREAT SOMEWHAT.
SURFACE TROF TO BE FARTHER W TMW ALLOWING INCREASED MSTR/INSTABILITY
IN MTNS/ERN NM. WITH NW STEERING FLOW EXPECT TO SEE MORE STORMS IN
WRN PLAINS ADJACENT TO MTNS...MVG FARTHER E DURING THE EVENING.
UPPER RIDGE AMPLIFIES FROM SWRN U.S. INTO NRN ROCKIES WHILE GREAT
LAKES RGN TROF DEEPENING SETTING STAGE FOR FROPA ON SUNDAY. AVN
INDICATING ABUNDANCE OF LOW CLOUDS IN WAKE OF FRONT THRU TUESDAY
MORNING WITH SIGNIFICANT COOLING IN 85H TEMPS SO MON/TUES TO HAVE A
TASTE OF FALL.
MAF 67/90/65/87 3232
LSA 64/86/64/85 3232
6R6 69/92/67/88 2222
MRF 57/86/56/79 2332
CNM 65/91/63/89 2332
.MAF...
TX...NONE.
NM...NONE.
In the hours before
Special weather statement, Sep 20, 1:53 PM CST, 2 hours 27 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT THU SEP 20 2001
.SYNOPSIS...
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TRAVERSING NEW MEXICO TO PRODUCE SCATTERED THUNDERSTORMS
OVER THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. SCATTERED
THUNDERSTORMS FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE DAVIS
MOUNTAINS...WILL SPREAD OR DEVELOP EAST ACROSS THE REMAINDER OF THE
OUTLOOK AREA.
.THREATS...
SEVERE THUNDERSTORMS...
A SURFACE TROUGH OF LOW PRESSURE FROM THE SOUTHEAST NEW MEXICO PLAINS
INTO THE DAVIS MOUNTAINS WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT INTO THE EVENING. AS AN UPPER LEVEL DISTURBANCE MOVES
INTO THE AREA...THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
...ESPECIALLY OVER SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN
BASIN.
THE ATMOSPHERE WILL BE MOST UNSTABLE OVER MUCH OF SOUTHEAST NEW
MEXICO AND THE NORTHERN HALF OF THE PERMIAN BASIN. THEREFORE...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTHEAST
OF A MALJAMAR TO JAL TO MIDLAND TO GARDEN CITY LINE. ISOLATED SEVERE
STORMS WILL BE POSSIBLE ACROSS THE REST OF THE AREA. THE MAIN
THREATS WILL BE FROM LARGE HAIL AND STRONG WINDS.
HEAVY RAIN...
DUE TO THE AMOUNT OF AVAILABLE MOISTURE AND EXPECTED SLOW MOVEMENT
OF THE THUNDERSTORMS...HEAVY RAIN WILL POSE A THREAT THROUGH THIS
EVENING. LOCALIZED FLOODING...ESPECIALLY IN THE DAVIS MOUNTAINS
AND SURROUNDING PLAINS...WILL BE POSSIBLE INTO THE EVENING HOURS.
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
AKL
Thunderstorm Wind, Dawson
- When
- September 20, 4:20 PM CST
- Where
- Dawson County, 8 mi N of Lamesa
- Measured
- 60 kt (69 mph)
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.850, -101.950
Power poles were reported blown down approximately 8 miles north of Lamesa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, September 20, 2001$1.0 million · F1 · 51 events
- Flash Flood and Hail in Texas, September 20, 2001$405,000 · 4 in hail · 15 events
- Tornado and Flash Flooding in Oklahoma, September 20, 2001$185,000 · F0 · 23 events
- Hail and Damaging Winds in Texas, September 20, 2001$29,000 · 0.75 in hail · 5 events
- Tornadoes and Hail in Missouri, September 20, 2001F0 · 24 events
- Hail in Iowa, September 20, 2001$17,000 · 1.75 in hail · 2 events
- Hail in Kansas, September 20, 20012.75 in hail · 10 events
- Hail in Texas, September 20, 20011.75 in hail · 8 events
- Hail in Iowa, September 20, 2001$12,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Texas, September 20 to 23, 2001$2,000 · 54 kt wind · 6 events
- Hail in Minnesota, September 20, 20012 in hail · 5 events
- Damaging Winds in Texas, September 20, 2001$4,000 · 64 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269696.